Alert archive / California / Flash Flood Watches in 2014
Flash Flood Watch 9, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Sep 17, 2014, 2:27 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Sep 17, 2014, 10:00 AM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2014, 2:27 AM PDT (09:27 UTC)
- In effect from
- Sep 17, 2014, 10:00 AM PDT
- Expired
- Sep 17, 2014, 5:11 PM PDT
- In force
- 7 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 9.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 2541 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
575 WGUS66 KSGX 170927 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 227 AM PDT WED SEP 17 2014 ...FLASH FLOOD WATCH FOR MOUNTAINS AND DESERTS TODAY... .A VERY MOIST AND UNSTABLE ATMOSPHERE WILL SET THE STAGE FOR THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON MAINLY IN THE MOUNTAINS AND DESERTS. THE THUNDERSTORMS WILL BEGIN TO DIMINISH BY SUNSET THIS EVENING. CAZ055-056-058-060>062-171745- /O.NEW.KSGX.FF.A.0009.140917T1700Z-140918T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 227 AM PDT WED SEP 17 2014 ...FLASH FLOOD WATCH IN EFFECT FROM 10 AM PDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY MOUNTAINS. * FROM 10 AM PDT THIS MORNING THROUGH 8 PM PDT THIS EVENING * THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE MORNING AND CONTINUE THROUGH THE AFTERNOON. THUNDERSTORMS WILL BE RELATIVELY STATIONARY...ADDING TO THE THREAT OF HEAVY RAINFALL OVER ONE LOCATION IN A SHORT PERIOD OF TIME. * THE RISK OF FLASH FLOODING WILL BE GREATEST ALONG DESERT SLOPES OF THE MOUNTAINS AND IN RECENTLY BURNED AREAS WHERE RUNOFF AND DEBRIS CAN QUICKLY FILL DRY WASHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ MM
2 follow-up statements
606 WGUS66 KSGX 171655 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 955 AM PDT WED SEP 17 2014 ...FLASH FLOOD WATCH FOR MOUNTAINS AND DESERTS TODAY... .A VERY MOIST AND UNSTABLE ATMOSPHERE WILL SET THE STAGE FOR THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON MAINLY IN THE MOUNTAINS AND DESERTS. THE THUNDERSTORMS WILL BEGIN TO DIMINISH BY SUNSET THIS EVENING. SLOW MOVEMENT OF THE THUNDERSTORMS WILL RESULT IN AN INCREASED FLASH FLOOD THREAT. CAZ055-056-058-060>062-180300- /O.CON.KSGX.FF.A.0009.140917T1700Z-140918T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 955 AM PDT WED SEP 17 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY... RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY MOUNTAINS. * UNTIL 8 PM PDT THIS EVENING * THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE MORNING AND CONTINUE THROUGH THE AFTERNOON. THUNDERSTORMS WILL BE RELATIVELY STATIONARY...ADDING TO THE THREAT OF HEAVY RAINFALL OVER ONE LOCATION IN A SHORT PERIOD OF TIME. * THE RISK OF FLASH FLOODING WILL BE GREATEST IN STEEP CANYONS... DOWNSTREAM FROM THE MOUNTAIN SLOPES...AND RECENTLY BURNED AREAS WHERE RUNOFF AND DEBRIS CAN QUICKLY FILL DRY WASHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ HARRISON
116 WGUS66 KSGX 180011 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 511 PM PDT WED SEP 17 2014 ...FLASH FLOOD WATCH CANCELLED... CAZ055-056-058-060>062-180115- /O.CAN.KSGX.FF.A.0009.000000T0000Z-140918T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 511 PM PDT WED SEP 17 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH THAT WAS IN EFFECT UNTIL 8 PM FOR THE MOUNTAINS AND DESERTS HAS BEEN CANCELLED. THUNDERSTORMS HAVE DISSIPATED AND THE FLASH FLOOD THREAT HAS ENDED. $$ MOEDE
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Sep 16, 9:40 PM PDT, 4 hours 47 minutes earlier.
Area forecast discussion, Sep 16, 9:40 PM PDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 PM PDT TUE SEP 16 2014
.SYNOPSIS...
MOIST FLOW WILL CONTINUE WEDNESDAY AND BRING ANOTHER CHANCE OF
THUNDERSTORMS. SOME MINOR COOLING WILL OCCUR AS THE HIGH ALOFT
WEAKENS. A RETURN TO ONSHORE FLOW WILL BRING MORE SIGNIFICANT
COOLING THURSDAY AS A TROUGH DEVELOPS OVER THE WEST COAST. THIS
TROUGH WILL BRING PARTLY CLOUDY CONDITIONS FRIDAY INTO THE WEEKEND
WITH TEMPERATURES MOSTLY NEAR OR A LITTLE ABOVE SEASONAL NORMALS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THUNDERSTORMS WITH STRONG...DAMAGING WINDS DEVELOPED ALONG INLAND
VALLEY CONVERGENCE BOUNDARIES THIS AFTERNOON. DOWNED TREES AND POWER
LINES WERE REPORTED IN SEVERAL COMMUNITIES INCLUDING MISSION
VALLEY...EL CAJON AND TIERRASANTA IN SAN DIEGO COUNTY...AND LAKE
ELSINORE IN RIVERSIDE COUNTY. THE INVERTED-V PROFILE ON THE 00Z
MIRAMAR SOUNDING IS A CLASSIC EXAMPLE OF STRONG DOWNBURST WIND
POTENTIAL WITH MIDLEVEL MOISTURE ABOVE DRIER AIR BELOW 6000 FEET.
THE HEAT OF THE DAY PROVIDED PLENTY OF FUEL AS VALLEY TEMPERATURES
EXCEEDED 100 DEGREES. UC RIVERSIDE HAD A HIGH OF 111...CHINO WAS
109...AND RIVERSIDE AIRPORT REACHED 108.
EASTERLY WINDS ALOFT WERE STRONG ENOUGH TO OVERPOWER THE AFTERNOON
SEA BREEZE AND THE T-STORMS PROPAGATED WEST TOWARD THE COASTAL
ZONES. IN ORANGE COUNTY...STRONG THUNDERSTORM WINDS IMPACTED THE
SANTA ANA MOUNTAINS...SAN CLEMENTE AND LAGUNA NIGEL. IN SAN DIEGO
COUNTY A LINE OF STORMS BROUGHT STRONG WINDS FROM DEL MAR TO NORTH
ISLAND. AT 5 PM...LINDBERGH FIELD HAD A WIND GUST OF 45 MPH...AND
MONTGOMERY FIELD RECORDED A WIND GUST OF 56 MPH. A FUNNEL CLOUD WAS
REPORTED JUST NORTH OF BIG BEAR LAKE IN THE SAN BERNARDINO
MOUNTAINS.
HEAVY RAIN BROUGHT FLASH FLOODING TO THE INLAND EMPIRE WHERE
WILDOMAR RECORDED 1.89" OF RAIN. A RAINFALL SUMMARY AND A RECORD
TEMPERATURE REPORT IN HEADLINED ON OUR HOMEPAGE.
TONIGHT...PRECIPITABLE WATER REMAINS ABOVE 2 INCHES IN DESERTS THIS
EVENING...AND THERE IS CONCERN THAT HIGH THETA-E AIR WILL INTERACT
WITH AN OUTFLOW BOUNDARY RACING WESTWARD ACROSS THE EASTERN DESERTS.
AT 9 PM...THIS BOUNDARY WAS APPROACHING THE SALTON SEA. IT WILL
CONTINUE MOVING WEST TOWARD THE SOCAL MOUNTAINS WITH A CHANCE FOR
NOCTURNAL T-STORMS IN THE MOUNTAINS AND DESERTS TONIGHT.
WEDNESDAY...ALTHOUGH ODILE WAS DOWNGRADED TO A TROPICAL STORM AND
WILL CONTINUE TRACK TOWARDS SE ARIZONA THROUGH WEDNESDAY...MOISTURE
WILL REMAIN PLENTIFUL IN SOCAL SO TOMORROW WILL BE ANOTHER ACTIVE
THUNDERSTORM DAY. THE MAIN DIFFERENCE IS THAT THE BOUNDARIES WILL
SET UP A LITTLE FARTHER EAST SO THE CHANCES FOR T-STORMS IN THE
COASTAL ZONES WILL BE A LOT LOWER. THE BOUNDARY WILL SET UP OVER THE
EASTERN VALLEYS OR MTN FOOTHILLS. WIDESPREAD T-STORMS WILL DEVELOP
OVER THE MOUNTAINS AND DESERTS WHERE PRECIPITABLE WATER WILL STILL
BE FROM 1.5-2.0 INCHES...AND CAPES WILL ONCE AGAIN BE OVER 1000
J/KG. GREATEST THREAT TOMORROW WILL BE FLASH FLOODING SINCE THE
AIRMASS WITH BE A LITTLE MORE SATURATED THROUGH THE COLUMN. STRONG
THUNDERSTORM DOWNDRAFT WINDS WILL BE MORE ISOLATED.
AS FOR THE HEAT...WEDNESDAY WILL BE ANOTHER VERY WARM AND HUMID DAY
AND WILL FLIRT WITH HEAT ADVISORY LEVELS...BUT IT WILL NOT BE QUITE
AT HOT AS IT WAS TODAY. ON WEDNESDAY NIGHT AND THURSDAY A LONGWAVE
TROUGH DIGGING DOWN THE WEST COAST WILL BRING GREATER COOLING AND
LOWER HUMIDITIES FROM INCREASING ONSHORE FLOW THAT WILL PUSH THE
SUBTROPICAL MOISTURE EAST.
THE MODELS STALL THIS CLOSED UPPER LOW OVER SOUTHERN CALIFORNIA THIS
WEEKEND AND THERE MAY BE A SLT CHANCE FOR SHRA/TSTORMS...BUT THE
MOISTURE AND INSTABILITY LOOK MARGINAL AT THIS TIME. EARLY NEXT WEEK
A BROAD RIDGE OF HIGH PRESSURE WILL BUILD FROM THE WEST BRINGING A
WARMING TREND WITH TEMPS AT OR ABOVE AVERAGE.
&&
.AVIATION...
170300Z...SCT CLOUDS AOA 5000 FT MSL WITH UNRESTRICTED VIS THROUGH
WEDNESDAY MORNING. BETWEEN 18Z WED AND 03Z THU...SCT-BKN CLOUDS
LAYERED FROM 6000 FT TO 35000 FT WITH THUNDERSTORMS AND SHOWERS OVER
THE MOUNTAINS...DESERTS AND INLAND VALLEYS. KONT...KPSP AND KTRM MAY
BE IMPACTED WITH REDUCED VIS...AND GUSTY AND ERRATIC WINDS VCNTY
THUNDERSTORMS.
&&
.MARINE...
800 PM...NO HAZARDOUS MARINE WEATHER EXPECTED THROUGH SUNDAY.
&&
.BEACHES...
AT 8 PM...THE SAN CLEMENTE BASIN BUOY CONTINUED TO SHOW A SOUTHWEST
SWELL OF 4 FEET AT 19 SECONDS...AND THE NEARSHORE BUOYS SHOWED A
SOUTH-SOUTHWEST SWELL OF 3 FEET AT 20 SECONDS. THIS SWELL WILL
CONTINUE TO PRODUCE WIDESPREAD STRONG RIP CURRENTS AND ELEVATED SURF
THROUGH THURSDAY. SURF OF 4 TO 6 FEET WITH LOCALLY HIGHER SETS ON
EXPOSED SOUTHWEST FACING BEACHES IS EXPECTED. THE SOUTH-SOUTHWEST
SWELL WILL SLOWLY LOWER FRIDAY INTO THE WEEKEND...DIMINISHING THE
SURF AND RIP CURRENT THREAT.
&&
.SKYWARN...
SKYWARN ACTIVATION MAY BE REQUESTED WEDNESDAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...BEACH HAZARDS STATEMENT THROUGH THURSDAY EVENING FOR THE
BEACHES IN THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO
COUNTY COASTAL AREAS.
PZ...NONE.
&&
PUBLIC...MOEDE
AVIATION/MARINE/BEACHES...PGIn the hours before
Local storm report, Sep 16, 9:37 PM PDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
937 PM PDT TUE SEP 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 3 N SAN DIEGO 32.75N 117.16W
09/16/2014 SAN DIEGO CA PUBLIC
2 FT DIAMETER TREE BLOCKING ROAD
&&
BALocal storm report, Sep 16, 9:37 PM PDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
937 PM PDT TUE SEP 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 3 N SAN DIEGO 32.75N 117.16W
09/16/2014 SAN DIEGO CA PUBLIC
2 FT DIAMETER TREE BLOCKING ROAD NEAR THE
INTERSECTION OF 6TH AVE. AND ARBOR DR.
&&
BALocal storm report, Sep 16, 11:59 PM PDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1159 PM PDT TUE SEP 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG SAN DIEGO 32.72N 117.16W
09/16/2014 SAN DIEGO CA TRAINED SPOTTER
MATURE PALM TREES OF 15-18 INCHES DIAMETER UPROOTED AND
DOWNED. ONE AT 3RD AV AND WASHINGTON AV AND ANOTHER AT
FRONT ST. AND WASHINGTON AV.
&&
MMILLERLocal storm report, Sep 17, 12:02 AM PDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1202 AM PDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG SAN DIEGO 32.72N 117.16W
09/16/2014 SAN DIEGO CA TRAINED SPOTTER
TRAFFIC LIGHT/POLE KNOCKED DOWN AT CAMINO DE LA REINA AND
AVENIDA DEL RIO.
&&
MMILLERLocal storm report, Sep 17, 12:56 AM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1256 AM PDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG 4 S EL CAJON 32.75N 116.96W
09/16/2014 SAN DIEGO CA PUBLIC
TREES AND LIGHT POLE FELL ON TWO PARKED TRUCKS IN
SHOPPING CENTER NEAR THE INTERSECTION OF CALLE VERDE AND
AVOCADO BLVD IN LA MESA. THE TREE ALSO DAMAGED THE
AWNINGS AND DOOR OF THE MCDONALDS.
0530 PM TSTM WND DMG 5 S MIRAMAR 32.81N 117.13W
09/16/2014 SAN DIEGO CA PUBLIC
MULTIPLE TREES UPROOTED AND LARGE TREE BRANCHES SNAPPED
IN KEARNY MESA.
&&
SSLocal storm report, Sep 17, 1:47 AM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
147 AM PDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 6 S MIRAMAR 32.81N 117.11W
09/16/2014 SAN DIEGO CA TRAINED SPOTTER
MULTIPLE TREES DOWN AND BROKEN TREE LIMBS THROUGHOUT
NEIGHBORHOOD IN TIERRASANTA. WIDESPREAD MINOR DAMAGE TO
PATIO FURNITURE...POP-UP TENTS...AND TRAMPOLINES.
&&
SSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 5:10 PM PDT | Special Weather Statement | SGX | San Diego | 65 min |
| Sep 16, 5:48 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Sep 17, 1:44 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino, San Diego | 3 hr |
| Sep 17, 3:05 PM PDT | Small Craft Advisory for Winds | SGX | 6 hr |
Nearby
Flash Flood Watches in California, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.